Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 236, NWS Birmingham, AL

June 1, 2008Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2008, 11:59 AM CDT for Blount County, Jefferson County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 11:59 AM CDT (16:59 UTC)
Expired
Jun 1, 2008, 12:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 12:20 PM CDTHAIL 0.752 S Center Point, ALDIME TO PENNY SIZE HAIL FELL NEAR GRAYSON VALLEY.
Jun 1, 12:33 PM CDTHAIL 0.88Trussville, ALNICKEL SIZE HAIL WAS REPORTED ON SWEENEY HOLLOW ROAD AND 25TH STREET NE.
Jun 1, 12:35 PM CDTHAIL 11 Ssw Pinson-Clay-Chalk, ALREPORTED AT LIVINGSTON OAKS APARTMENTS IN CENTER POINT.
Jun 1, 12:39 PM CDTHAIL 1Center Point, ALQUARTER SIZE HAIL WAS OBSERVED NEAR CENTER POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 011659
SVRBMX
ALC009-073-011730-
/O.NEW.KBMX.SV.W.0236.080601T1659Z-080601T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
  JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
  PINSON-CLAY-CHALKVILLE...MOUNTAIN BROOK...LEEDS...IRONDALE...
  HOMEWOOD...GARDENDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...

* UNTIL 1230 PM CDT

* AT 1157 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  FORESTDALE TO VILLAGE CREEK AVENUE W TO BIRMINGHAM FAIRGOUNDS...OR
  ALONG A LINE EXTENDING FROM 7 MILES WEST OF FULTONDALE TO
  FAIRFIELD...AND MOVING NORTHEAST AT 18 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BROOKSIDE BY 1205 PM CDT...
  VESTAVIA HILLS...U.A.B. CAMPUS...SAMFORD UNIVERSITY AND LEGION
  FIELD BY 1210 PM CDT...
  U.A.B. CAMPUS AND BIRMINGHAM BY 1215 PM CDT...
  KINGSTON...TARRANT AND DANVILLE BY 1220 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3361 8709 3378 8666 3361 8655 3356 8655
      3356 8653 3355 8652 3353 8653 3336 8695
      3360 8710
TIME...MOT...LOC 1659Z 244DEG 16KT 3359 8691 3355 8689
          3349 8688

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 011720
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT SUN JUN 1 2008

ALC009-073-011730-
/O.CON.KBMX.SV.W.0236.000000T0000Z-080601T1730Z/
JEFFERSON AL-BLOUNT AL-
1220 PM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR BLOUNT AND CENTRAL JEFFERSON COUNTIES...

AT 1218 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FULTONDALE TO DANVILLE TO BIRMINGHAM...OR ALONG A LINE EXTENDING
FROM FULTONDALE TO BIRMINGHAM...MOVING NORTHEAST AT 18 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GARDENDALE...KETONA LAKES...BIRMINGHAM AIRPORT AND TARRANT BY 1225
  PM CDT...
  NEW CASTLE...CLOVERDALE...IRONDALE AND CENTER POINT BY 1230 PM
  CDT...

LAT...LON 3361 8709 3378 8666 3361 8655 3356 8655
      3356 8653 3355 8652 3353 8653 3336 8695
      3360 8710
TIME...MOT...LOC 1720Z 244DEG 16KT 3363 8681 3359 8679
          3353 8678

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:00 AM CDT, 59 minutes earlier.

Area forecast discussion, Jun 1, 11:00 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 AM CDT SUN JUN 1 2008

.UPDATE...

NO BIG CHANGES WERE MADE ON THE AFTERNOON UPDATE TO THE FORECAST.
WELL-DEFINED OUTFLOW BOUNDARY FROM MORNING MCS TO OUR NORTHEAST CUTS
ACROSS THE NORTHEAST CORNER OF OUR CWA.  ANOTHER AREA OF ENHANCED CU
(SOME SORT OF CONVERGENCE ZONE) STRETCHES SW-NE ACROSS THE WESTERN
AND NORTHERN COUNTIES.  MORNING SOUNDINGS SHOWED A BIT OF A CAP
AROUND 700 MB...BUT WITH PLENTY OF CONVECTIVE POTENTIAL SHOULD THAT
CAP BE ERODED OR OVERCOME.

LIKELY POPS STILL SEEM JUSTIFIED FOR THE NORTH HALF...AND I EXPECT
RW/TRW COVERAGE TO STEADILY INCREASE THROUGH THE AFTERNOON.

/61/

&&

.SHORT TERM...TODAY AND MONDAY.

SUNDAY NIGHT AND MONDAY...LOOK FOR THE FRONT MOVING THROUGH THE
STATE TO SLOW.  THOUGH THE FIRST HINT WAS WITH THE 00Z RUNS..BOTH
THE GFS AND THE NAM ARE HINTING AT THE FORMATION OF A MCS IN THE
AREA OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI...AND HAVE IT
MOVING INTO THE STATE AFTER 00Z TONIGHT.  THIS IS A QUESTIONABLE
FEATURE BUT ONE THAT NEEDS TO BE MONITORED CLOSELY.  HAVE RAISED
POPS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING...AND
AGAIN FOR MONDAY DURING THE DAY AS TEMPERATURES ARE EXPECTED TO SOAR
ONCE AGAIN.  ANY LEFTOVER BOUNDARIES FROM SUNDAY NIGHT COULD BECOME
A CONCERN FOR REDEVELOPMENT ON MONDAY.

27/SWU

&&

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY.

STILL LOOKING RATHER WARM AND DRY IN THE EXTENDED FORECAST.
THICKNESSES SUPPORT TEMPERATURES AS HIGH AS 95 OR 96 DEGREES ON
TUESDAY. WILL TACK A FEW DEGREES ONTO GUIDANCE AND GO WITH A MORE
CONSERVATIVE 93 TO 94. WEAK RIDGING ACROSS THE SOUTHEAST WILL
LIMIT THE POTENTIAL FOR ANY THUNDERSTORM ACTIVITY...BUT WITH SUCH
WARM TEMPERATURES NOT COMFORTABLE TAKING ISOLATED WORDING TOTALLY OUT
OF THE FORECAST. THICKNESSES LOWER A BIT THURSDAY INTO THE
WEEKEND..BUT AFTERNOON HIGHS WILL STILL BE 3 TO 6 DEGREES ABOVE
NORMAL. A TROUGH DEEPENS TO OUR WEST LATE IN THE WORK
WEEK...RESULTING IN A GRADUAL TRANSITION BACK TO SOUTHWESTERLY
FLOW ACROSS CENTRAL ALABAMA. AS A RESULT...RAIN CHANCES WILL
INCREASE SLIGHTLY FOR THE WEEKEND.

&&

.AVIATION...12Z AVIATION DISCUSSION.

WEATHER ACTIVITY WILL BE ON THE INCREASE AT ALL TAFS SITES
TODAY...STARTING IN THE NORTH AROUND 18Z AND EXTENDING TO MGM AND
TOI BY 21Z.  STARTED ADDING CB TO ALL SITES AT 16Z AND TRENDED
TOWARDS VCTS IN THE NORTH BY 20Z AND VCSH IN THE SOUTH BY 22Z.  KEPT
VIS VFR...BUT THERE IS THE POSSIBILITY OF CEILINGS DROPPING TO MVFR
IN THE VICINITY OF TS.  TS WILL BE IN CLUSTERS MOVING THROUGH THE
STATE...WITH THE POTENTIAL FOR A LARGE SCALE +TS EFFECTING TCL AND
EET AFTER 00Z.  WAITING FOR NEXT ISSUANCE AND NEXT MODEL RUN BEFORE
ADDING TO TAFS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 1, 6:11 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CDT SUN JUN 1 2008

CORRECTED TYPO...

ALZ011>015-017>050-021112-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
611 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK COLD
FRONT MOVES INTO CENTRAL ALABAMA. CLUSTERS OF THUNDERSTORMS PRODUCING
DAMAGING WINDS AND HAIL...AS WELL AS LOCALLY HEAVY RAINFALL...WILL BE
THE MAIN THREATS. ISOLATED CELLS ARE ALSO POSSIBLE AHEAD OF THE
FRONT. DEVELOPMENT IS EXPECTED TO BEGIN AFTER 12 PM IN THE
NORTHERN COUNTIES AND LOCATIONS SOUTH OF INTERSTATE 85 CAN EXPECT
DEVELOPMENT AFTER 5 PM.

THE WEATHER THREAT WILL NOT BE CONFINED TO THE DAYTIME HOURS.
THOUGH HEATING WILL EXACERBATE THE DEVELOPMENT OF THUNDERSTORMS...
INSTABILITY WILL REMAIN IN THE ATMOSPHERE THROUGH THE OVERNIGHT
HOURS SUNDAY INTO MONDAY MORNING.  THERE IS THE POSSIBILITY OF A
LARGE COMPLEX OF THUNDERSTORMS MOVING THROUGH THE STATE AFTER
SUNSET...SO STAY TUNED TO YOUR NOAA WEATHER RADIO THROUGHOUT TODAY
AND MAKE SURE YOUR RADIO ALERT TONE IS TURNED ON BEFORE GOING TO
BED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG STORMS WILL BE POSSIBLE MONDAY. ESPECIALLY DURING THE PEAK
HEATING OF THE DAY...AS THE FRONT FROM SUNDAY WILL BE LINGERING
ACROSS THE STATE.  AGAIN...THE MAIN THREATS WILL BE DAMAGING WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY SUNDAY.

27/SWU

In the hours before

Special weather statement, Jun 1, 11:32 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT SUN JUN 1 2008

ALZ024-011715-
JEFFERSON-
1132 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 1215 PM
CDT...

AT 1131 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVAN SPRINGS TO HUEYTOWN
TO ALABAMA ADVENTURE...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF HUEYTOWN TO HUEYTOWN TO BESSEMER...MOVING NORTHEAST AT
18 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCADORY.
  ALABAMA ADVENTURE.
  DOLOMITE.
  RAIMUND.
  MULGA.
  ADAMSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:28 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair32 min
Jun 1, 12:47 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair28 min
Jun 1, 1:13 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega22 min
Jun 1, 1:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega30 min
Jun 1, 1:41 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega15 min
Jun 1, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby23 min
Jun 1, 2:04 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens17 min
Jun 1, 2:11 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa34 min
Jun 1, 2:30 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah30 min
Jun 1, 2:35 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa25 min
Jun 1, 2:44 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah31 min
Jun 1, 3:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa21 min
Jun 1, 3:14 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa31 min
Jun 1, 3:28 PM CDTSevere Thunderstorm WarningBMXClay32 min
Jun 1, 3:35 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker25 min
Jun 1, 3:42 PM CDTSevere Thunderstorm WarningBMXPickens33 min
Jun 1, 3:52 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Jun 1, 3:54 PM CDTSevere Thunderstorm WarningBMXChilton36 min
Jun 1, 3:55 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker35 min
Jun 1, 4:12 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens33 min
Jun 1, 4:17 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa28 min
Jun 1, 4:18 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair27 min
Jun 1, 4:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore25 min
Jun 1, 4:41 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby34 min
Jun 1, 4:42 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa33 min
Jun 1, 4:55 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens35 min
Jun 1, 5:04 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Shelby, Talladega26 min
Jun 1, 5:08 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton37 min
Jun 1, 5:21 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker39 min
Jun 1, 5:40 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega35 min
Jun 1, 5:43 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Shelby32 min
Jun 1, 5:54 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa36 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningBMXBlount34 min
Jun 1, 5:59 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker20 min
Jun 1, 6:24 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.